No more Depakote; difficult child is going back on lithium

Discussion in 'General Parenting' started by TerryJ2, May 7, 2013.

  1. TerryJ2

    TerryJ2 Well-Known Member

    :crazy2:We saw the psychiatrist today. difficult child wants to go back on lithium. He has been having side effects from Depakote and has also been really nasty, so he figures if he's stuck with-side effects, at least he'll be in a good mood. More or less. His hands have been trembling, so it's hard to write; he gets headaches; he has panic attacks; he's grouchy; and his heart beats so hard you can feel it through his clothing. (It's like when someone kicks the wall in another room--kaboom!--sort of percussion.
    The dr agreed, especially since we've pretty much exhausted the anti-psychotics and mood stabilizers (so many are chemically related, the dr doesn't want to try any more). Most of the appointment was spent watching the dr stare at his laptop and mumble. He'd look kind of happy and start to talk, and then he'd see something indicating that it wouldn't work, and he'd frown again. "difficult child, you're making things difficult," he said. difficult child chuckled.
    It turns out that difficult child's nose bleed last winter only lasted 5 min and supposedly wasn't that bad. Plus, it happened in Feb., when it was very dry outside. We all think it was a red herring. And the dr is not going to put difficult child at the level he was before. We'll do 150, then see what happens.
    All we can do is try.
     
    Last edited: May 7, 2013
  2. InsaneCdn

    InsaneCdn Well-Known Member

    AND deal with symptoms separately. Like them there nosebleeds... add some food-based iron to his diet. Like... dried fruit (raisins/prunes) is a bit easier to get kids to eat than liver and heart... but it's highly absorbed. Or an iron supplement, but that may interfere with the medications (somehow when it's part of FOOD it isn't as touchy)
     
  3. buddy

    buddy New Member

    It's pretty impressive that he knows the lithium really helps though. That's a step...he could have said, forget it!
    I hope it goes well. Q gets them too as we've discussed before. They for sure get worse in winter for him.
     
  4. TerryJ2

    TerryJ2 Well-Known Member

    Yes, I just hope he doesn't get complacent and think he can go off of it. This is a lifetime thing.
    The dr talked a bit about antianxiety medications, too, and how addictive they can be. He told difficult child that he could be in trouble when he's 18-21-25 if he starts out on antianxiety medications now. I hope difficult child was paying attention.
     
  5. TerryJ2

    TerryJ2 Well-Known Member

    So far, difficult child is doing much better OFF of the Depakote. Fingers crossed!
     
  6. StressedM0mma

    StressedM0mma Active Member

    Hope it continues!
     
  7. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Depakote was horrible for us. It caused all sorts of problems for Cory with his WBC and he had to go off it cold turkey and they had him all the way up to 2000 mgs a day. I have always refused to even try the junk.
     
  8. TerryJ2

    TerryJ2 Well-Known Member

    Cold turkey? That's even hard with-Adderall! But we only took 4 days to go off the Depakote and difficult child does seem better. He started the lithium today. husband couldn't find it yesterday. :) I went to the pharma to pick up the Concerta and once again, it was $329. I drove away. Did an online search with-BCBS. Found that generic Ritalin is $40 less. Still, expensive. Registered with-Costco. Haven't heard back yet. Will problem go in person to get a price.
    Argh
     
  9. TerryJ2

    TerryJ2 Well-Known Member

    Argh. Just got an email from Costco. Turns out I applied to the mail order section. I'm supposed to go in person. Which is what I'd planned anyway.
     
  10. Momof4

    Momof4 New Member

    Help! My ten year old son was just placed on and Focalin for his ADHD and severe mood disorder, well he has been having crying jags and increased symptoms. Last night he got up at 4 a.m., swore he'd been up for hours couldn't go to school because he didn't get enough sleep.....is this normal?
     
  11. InsaneCdn

    InsaneCdn Well-Known Member

    Hi, Mom of 4.
    This is a very old thread. You might want to start your own thread on this forum. You will get more responses that way.

    For the record, Focalin is related to the methylphenidate family - Ritalin, Concerta, etc. These are common ADHD medications but are NOT "mood disorder" medications. If the Focalin is making his mood disorder worse, then it may be the wrong medication. OR he needs to get a mood disorder medication that works first, and then see about addressing the ADHD symptoms.
     
  12. pigless in VA

    pigless in VA Active Member

    Welcome, Momof4.

    To post your own "thread" or discussion topic, click the start new thread button at the top of the page. Write a title for the thread, and then write what your thread is about in the larger box. When you're finished typing, click the create new thread box at the bottom of the page. Insane is correct in that you will get far more responses to your own thread than just tagging on at the bottom of an old one.
     
Loading...